Alert archive / Utah / Wind Advisories in 2024
Wind Advisory 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Mar 27, 2024, 2:50 PM MDT for 5 counties in Utah. It took effect at Mar 28, 2024, 9:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2024, 2:50 PM MDT (20:50 UTC)
- In effect from
- Mar 28, 2024, 9:00 AM MDT
- Expired
- Mar 28, 2024, 6:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WWUS75 KSLC 272050 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 250 PM MDT Wed Mar 27 2024 UTZ115-122-281215- /O.NEW.KSLC.WI.Y.0008.240328T1500Z-240329T0000Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 250 PM MDT Wed Mar 27 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT THURSDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From 9 AM to 6 PM MDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds on east-west routes, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Winds will increase into Thursday morning, with peak winds late Thursday morning into the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
3 follow-up statements
400 WWUS75 KSLC 280905 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 305 AM MDT Thu Mar 28 2024 UTZ115-122-282215- /O.CON.KSLC.WI.Y.0008.240328T1500Z-240329T0000Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 305 AM MDT Thu Mar 28 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Winds will increase into Thursday morning, with peak winds late Thursday morning into the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
080 WWUS75 KSLC 281928 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 128 PM MDT Thu Mar 28 2024 UTZ115-122-290000- /O.CON.KSLC.WI.Y.0008.000000T0000Z-240329T0000Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 128 PM MDT Thu Mar 28 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
777 WWUS75 KSLC 282354 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 554 PM MDT Thu Mar 28 2024 UTZ115-122-290100- /O.EXP.KSLC.WI.Y.0008.000000T0000Z-240329T0000Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 554 PM MDT Thu Mar 28 2024 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds are trending downward across west central and southwest Utah with the passage of a cold front. A few isolated gusts to 40 mph will remain possible through the early evening hours, however the threat for widespread strong winds has diminished. Therefore the Wind Advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 27, 3:34 AM MDT, 11 hours 16 minutes earlier.
Area forecast discussion, Mar 27, 3:34 AM MDT, 11 hours 16 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 334 AM MDT Wed Mar 27 2024 .SYNOPSIS...High pressure will briefly build over Utah and southwest Wyoming through early Thursday. A potent cold front will cross northern Utah and southwest Wyoming Thursday afternoon before stalling over central Utah Thursday night into early Friday. A stormy pattern will continue for the weekend and into early next week. && .SHORT TERM (Through 12Z/6AM Saturday)...Utah and southwest Wyoming are sandwiched in between a ridge centered over Nevada and the exiting trough, with its back edge currently entering Colorado. In west to northwest flow, seeing enough lingering moisture and instability for some persistent showers over the Great Salt Lake. As the ridge continues east, bringing a drier and more stable airmass, anticipate these showers to taper off over the next couple of hours. This will usher in a dry day over the forecast area, something that has been rare lately, and a modest warming trend. Maxes are expected to approach seasonal normals over southern Utah while staying around 5F below climo over northern Utah. Our break in the action will be short lived as the ridge is expected to quickly make its way into Colorado by Thursday morning. As this happens, a large Pacific Northwest trough will make its way onshore, with an associated cold front on its front edge on track to move into far northwest Utah by midday Thursday. Guidance is coming into better agreement with the timing and evolution of this cold front, indicating it will cross northern Utah and southwest Wyoming during the afternoon, undergoing frontogenesis as it does so. Thus, there is a high chance this will bring a potent band of valley rain (with a medium chance of snow or graupel in the heaviest precipitation) and mountain snow as it moves by. Ahead of the front, southerly winds will become quite gusty, particularly over west central and southwest Utah. Peak flow aloft in the guidance at 700mb looks to be in the 40-45 kt range, so it seems likely to see isolated gusts in excess of 40 mph in these wind prone areas, but confidence is lower as to how long the highest gusts will persist, so have held off on headlines at this time. By Thursday evening, the vast majority of the guidance indicates the front will stall roughly along a line stretching from southwest Utah to the Uintas, weakening as it does so. Areas under the band when it stalls will obviously see greater precipitation accumulations than those areas away from the band so this introduces a bit more uncertainty than usual in the forecast of accumulations. However, given the increased model agreement, seems prudent to raise totals in the Uintas a bit. Will also see southerly winds stay elevated ahead of the front overnight and into Friday morning, though these winds will most likely stay below advisory criteria. As the front edge of the trough and the associated front impact the area, the main trough is expected to hang back over the Pacific Northwest, but by Friday afternoon it is expected to merge with another Pacific trough and slide south along the California coast. As it does so, it is expected to link back up with the stalled front over Utah, allowing it to slide back north as a warm front Friday afternoon into early Saturday. At this point the front will be significantly weaker, but there seems to be a high chance of some additional accumulations for northern Utah at this time, particularly over the higher terrain. .LONG TERM (After 12Z/6AM Saturday)...Model guidance shows decent agreement that on Saturday morning a deep Pacific trough will be near the central California coast. Less certainty is noted on an associated baroclinic zone, but general consensus is a stalled boundary somewhere from western to northern Utah. Given strong southwesterly jet support with embedded PVA and moisture advection, would expect fairly widespread scattered precipitation, with a bit more of a focus nearer to where any surface boundary may remain. Uncertainty begins to increase later Saturday onward due to how the trough begins to move inland, and if/to what degree the trough can cut off. Currently, guidance seems to favor more of a broad and elongated positively tilted trough progression (some minimal cutoff lobe therein), with the associated baroclinic zone being gradually nudged through the forecast region from west to east overnight into the day Sunday. With this boundary progression, would anticipate a period of more widespread/focused precipitation once again. Following the frontal passage, colder H7 temperatures would promote steepened lapse rates, and as a result would expect some general instability driven shower activity to persist as the trough axis remains overhead. This would likely once again remain the case Monday, though again, uncertainty (especially in exact timing) is a bit high given a more complex pattern evolution with the trough than usual. Total rain/snow amounts generally did not show much in the way of trends with this forecast cycle. Southwesterly flow with the leading edge of the trough and ahead of the baroclinic zone will promote good orographic enhancement in those favored mountains, with that initial time period especially favoring the southern Utah mountains. Central and northern Utah mountains then become more favored as the baroclinic zone pushes in, and likely thereafter until the trough finally exits. By events end, almost all mountains look favorable to see widespread SWE in excess of 0.75", with up to 2" possible in some of the highest locations and locally favored areas (noting these totals don't include precipitation prior to Saturday morning as well). With the storm generally on the milder side, largely expect lower valley locations to see rain, though some of the higher elevation mountain valleys (such as the Wasatch Back) will see more favorable chances of light accumulations following the frontal passage. That said, wouldn't be too surprised to see some brief periods of rate driven snow (or graupel) at lower elevations in some of the post-frontal showers, especially nearer diurnal minimum temps/snow level. Tuesday into midweek, guidance leans in favor of increased ridging building in from the west, though some ensemble members do keep a bit more of a trailing section of the departing trough hanging on into portions of the Desert Southwest. With ridging becoming the favored influence, forecast carries minimal precipitation chances, with warming temperatures back nearer to climatological normal. && .AVIATION...KSLC...A low chance (~10%) of lake effect showers remains possible through Wednesday morning. Any shower moving over the terminal could bring about brief MVFR conditions and more variable winds. Otherwise, VFR conditions expected to prevail with a gradual increase in mid/upper cloud cover from late afternoon Wednesday on into the overnight hours. Southerly winds favored to hold, with increasing magnitudes Wednesday night into Thursday. .REST OF UTAH AND SOUTHWEST WYOMING...A brief period of ridging will result in more benign conditions across area terminals Wednesday, though will see increasing mid/upper cloud cover Wednesday afternoon on into the overnight hours as the ridge quickly begins to shift east. Otherwise, anticipate winds to follow something of a typical diurnal pattern with magnitudes largely expected below 15 kts. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Traphagan LONG TERM/AVIATION...Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 2:50 PM MDT | Winter Weather Advisory | SLC | Box Elder, Cache, Carbon, Davis, Duchesne, Emery and 9 more | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.